Rectal bleeding with Eloquis: Has anyone... - AF Association

AF Association

20,297 members24,838 posts

Rectal bleeding with Eloquis

Gigi-gaga
Gigi-gaga

Has anyone experienced occasional rectal bleeding when taking Eloquis ? Just noticed that I will have a few bright red drops in toilet approx 1-2 times weekly. Am taking 5 mg twice daily. Am seeing cardiologist nurse practitioners tomorrow. Thanks for any info

17 Replies
oldestnewest

Not on Apixaban but my husband had some quite substantial - lot more than a drop or 2 - quite recently - he is on Dabigatran. After investigation it turned out that there was damage to veins high up in his bowel which had been damaged from radiotherapy treatment some years ago. It resolved naturally over 5-6 weeks and no treatment was required.

Many reasons for rectal bleeding - the principle one being piles - swollen veins near the rectum. I was once told if it is fresh blood then it is probably something benign such as piles. Whatever, 1st stop would be find out where the bleeding is coming from ie - visit your GP for exam. Anti-coagulants don’t cause bleeds but they could exacerbate one.

Easy to scare yourself when on anti-coagulants. Best wishes

6TIMES
6TIMES in reply to CDreamer

You say anti coagulant meds don't cause bleeds, one of the more serious side effects of apixaban is possible serious bleeding and lesser side effects cause less serious bleeding, I've experienced this myself so i don't know where you are getting your information from.

FlapJack
FlapJack in reply to 6TIMES

CD is more than capable of responding but anticoagulants in themselves are unlikely to be the cause of a bleed. However, should an internal bleed occur, they could exacerbate the bleed because they are designed to prevent clotting......

CDreamer
CDreamer in reply to FlapJack

Thank you - exactly what I was meaning. X

6TIMES
6TIMES in reply to CDreamer

But anti coagulants do cause bleeding. Not unlikely to. They will make cuts etc to bleed worse but they can cause internal bleeding.

CDreamer
CDreamer in reply to 6TIMES

Yes - exactly - you said it - it is your cut which will cause the bleed and the anti-coagulants will exacerbate the bleed so it may take a little longer to clot and heal.

A/Cs in themselves are NOT a cause of bleeding - the injury is. In my husband’s case - small veins were damaged by radiation weakening the wall of the veins which bled into his intestine. They healed, of their own accord, with absolutely no treatment or action.

I and many others have had numerous injuries, the wound just needs a little more time or if a deep cut on a limb for example - hold more pressure for a longer than you would need to normally.

FlapJack
FlapJack in reply to 6TIMES

Sorry 6TIMES but you are missing the point. Sharp implements such as a knife cause bleeding NOT the anticoagulant.

This has to be understood because you are implying that taking anticoagulants can cause spontaneous bleeding which they do not and that can frighten people unnecessarily. However, if you have a cut, or damage occurs to an internal blood vessel then the anticoagulant will cause it to bleed longer but it is not the cause.

6TIMES
6TIMES in reply to FlapJack

I didn't say spontaneous bleeding.read the nhs advice on taking apaxiban under side effects

FlapJack
FlapJack in reply to 6TIMES

Trust me I have.

6TIMES
6TIMES in reply to FlapJack

All this is New to me and with my limited knowledge i researched the meds I have to take and I have come to my own conclusions and the effects that the side effects have on myself every day.

It's not been negative I'm just trying to find out as much as I can that will help me understand what has happened to me.

Thanks for your comments.

FlapJack
FlapJack in reply to 6TIMES

I do understand that and can see that you have only recently joined the forum having first posted in the the BHF forum. AF can be a minefield and it takes a long while (if ever) before folk fully understand how it effects them and how best to manage the condition. I would suggest that you read as much as you can about AF in the AF Association webpages as this will help you understand the types of AF and the treatment options which are available.

The important thing is that you are taking an anticoagulant because that significantly helps to reduce the major risk of stroke which can affect AF patients depending upon their CHADsVasc score (if all else fails, google it). Most people are not unnaturally, concerned about the side effects of anticoagulants but generally, most of us get on alright with them as long as we don’t take unnecessary risks. Most cuts and scrapes are not a problem although it does take a bit longer for the bleeding to stop. The major concern is if there is an internal bleed, particularly in the brain, but the anticoagulant is not necessarily the cause of such bleeds, but it can cause the bleed to have serious consequences which is why contact sports are discouraged and protective clothing are encouraged where appropriate. Most people on this forum will agree that anticoagulants are their closest friend!

No doubt you will have lots of questions and concerns so please ask, we always say there is no such thing as a daft question and we all have our experiences which we are happy to share........

6TIMES
6TIMES in reply to FlapJack

I have found that the more you read about af the more complex it becomes.

I scored a risk factor of 1which isn't bad but what I don't get is this.

The apixaban i know what they are and what they do but how do you know that they are working.

In my case I have to take them until I go to the hospital in 4 months then if I'm having surgery say wait another 6 months so I'll have been taking them for a year that's on top of having an operation cancelled because of alleged af after waiting a year for that op so I can't have that op until this is sorted and I'll go to the bottom of the list again.

So that means that I've got no choice but to take the meds because you can't have any surgery unless you have been taking the apixaban.

It just seems like a waste of time to me.

CDreamer
CDreamer in reply to 6TIMES

Not at all a waste of time - if you have AF you will be at much higher risk of having a stroke, whether or not you are experiencing AF.

Most of us accept on this forum nthat we will take anti-coagulants for life and I for one am very grateful for the protection they provide.

Any medication will always have risks and benefits and this is calculated using 2 charts CHADSVasc2 scoring systems and HASBLED scoring system. Combined these scoring system will assess your risks and benefits of taking an anti-coagulant. The risks of stroke if you have had AF are thought to never diminish as I know to my cost, having already suffered a TIA whilst on anti-coagulants at a time when I wasn’t experiencing AF. I did stop them 12 months clear following a RF ablation for flutter and fibrillation, but only for a very short period of time.

If your Chads score = 1 then anti-coagulants are optional. 2 or higher is highly recommended.

May I suggest that you read the advisory from the Atrial Fibrillation Association

heartrhythmalliance.org/afa...

What are you going into hospital for? Are you waiting for an ablation?

Apixaban is so not a waste of time or resources and it would be far to risky to any heart procedure unless you had been on these drugs but six months prior to an ablation does seem a long time, it would normally be in the region of 4-6 weeks but the 6 months could be the waiting list - in which case you would definately need the anti-coagulants in the meantime.

I for one am quite concerned that you do not understand the full implications of why you have been advised to take an anti-coagulant and I think Flapjack is also so we are trying to understand what is going on for you and to help.

I have had AF for over 13 years, had 2 ablations for AF and AFutter and although I really didn’t like the idea of anti-coagulants in the beginning, I have been taking either Dabigatran or Apixaban since 2013. I have never experienced a serious bleed during that time and recently had a 3 hour surgical procedure with no ill affects.

You need to be aware of the risks, sure, but please also look at the benefits. After that - your body - your choice but don’t take them without good clinical reason and I doubt whether you will find an EP to perform an ablation.

Best wishes CD

6TIMES
6TIMES in reply to CDreamer

The operation was non heart related and was cancelled because AF showed up on the ecg, i understand the reasons for taking anti coagulant meds but no dr has explained to me whether they are working or not,

All that happened to me was, ecg, blood pressure taken, 2 lots of tablets, one stopped after a week, bisoprolol, shouldn't have been given them, carry on with apixaban 5 mg 1x2 a day, cardioversion a possibility but appointment in September, which means that I have to take them until then and I can't have the original surgery until this is sorted,

But i haven't been told that I would be getting any check up or anything just the prescription for the apaxaban,

Anyway, thanks for your help, at the end of the day it's my body and I'll decide what I put into it.

CDreamer
CDreamer in reply to 6TIMES

That’s not a satisfactory explanation for sure.

There are no tests for measuring the efficacy of Apixaban, unlike INR testing for Wafarin. The AFA has a LOT of information which will give you explanations.

Kingsley09
Kingsley09 in reply to 6TIMES

They check apixaban once a year but if it is bothering you a lot then perhaps you could ask to go on wafarin ( not sure if I’ve spelt that right ) anyway that is checked regularly

BobD
BobDVolunteer

If the bloods is red then it is generally not intestinal bleeding which shows as very dark stools. Sounds like internal or external piles but get checked out anyway.

You may also like...